1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin newbie

Discussion in 'Type 2 Diabetes' started by stargazerk, Aug 13, 2013.

  1. Belle+me

    Belle+me · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I hate metformin .... I refuse point blank to take then .... Now on insulin but


    Sent from the Diabetes Forum App
     
  2. stillo

    stillo Type 2 · Well-Known Member

    Messages:
    95
    Likes Received:
    8
    Trophy Points:
    48
    Could not agree with you anymore Belle +Me that medication is pure evil

    Stillo
     
  3. teagan

    teagan · Member

    Messages:
    22
    Likes Received:
    10
    Trophy Points:
    23
    Hi and welcome i was on the dreaded Metformin i suffered for two months then had it changed to the slow release and another two months of misery i now control my sugar levels with diet only my last two Hbac1 have been 6.6 and 6.5 so i only monitor my levels if i eat something new or feel symptoms i am one of the lucky ones at the moment Sometimes the doc does not know best he will prescribe the cheapest medication he can you have to stick to your guns and question them as there are lots of different medications that will not upset your tummy. You cannot live your life with the constant worry of needing to be near a loo good luck
     
  4. Craftylin13

    Craftylin13 Type 2 · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    I used to have the exact same problem as you have. I felt I had to carry an emergency bag with a change of clothing and clean up equipment but in July I saw my diabetic doctor and explained it all to him. He changed my medication from Metformin to Sitagliptin and I have never looked back. I have complete control of my life again!! (My GP didn't do anything to help, that's why I saw my Diabetic Doctor) hope you can get relief like I did!!
     
  5. james_1d

    james_1d Type 2 · Active Member

    Messages:
    37
    Likes Received:
    17
    Trophy Points:
    48
    I have been on Metformin for a while now, and never had stomach upsets, but I do have a lot of dizzeness...and sore arms and legs...so not sure if that's side effects of the drug....which seems to make no noticable difference anyway....making me think I should just stop taking it !
     
  6. msmudge

    msmudge · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    23
    I used to think like that and stopped taking my metformin. But after about a week I was taking it again. The extra pee proved the difference.
     
  7. stargazerk

    stargazerk · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    Thanks for ur replies everyone.

    Went to see my doctor and she gave me Glucophage SR 500mg.

    Hopefully the stomach upsets go away ASAP :)

    She also put me on Simvastatin 40mg and Ramipril 2.5mg , blood pressure tabs and cholesterol tabs

    Cheers everyone - appreciate ur replies.
     
  8. vez13

    vez13 · Member

    Messages:
    15
    Likes Received:
    0
    Trophy Points:
    21
    Hi :wave:

    I'm pretty new to metformin.... i was diagnosed with gestational diabetes when Pregnant with my little girl, i've had Diabetes now for about 2 ish years.

    I struggle with metformin, my dr have changed my taking patten so many times now it's hard to remember when i should be taking them!

    Be nice to talk to other people with the same issues or just a general chat!

    x
     
  9. helen777

    helen777 Type 2 · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    41
    Doctors generally in my opinion think that metformin is a wonder drug. many people suffer these side effects ans unless you go back state that they are intolerable for you then they will keep upping the dosage.. There are alternatives out, do not be afraid to speak up!

    Personally I have gone through in past 2.5 years metformin and slow release version, acarbose, gliclazide, glimipiride, sitigliptin and byetta injections. I was only able to tolerate the glimipiride and sitigliptin, but they are not doing the job well enough so am waiting to see consultant again to discuss the next step forward.

    All I can say is speak up for yourself ask questions good luck!
     
  10. amazinmo

    amazinmo Type 2 · Member

    Messages:
    20
    Likes Received:
    13
    Trophy Points:
    23
    used to hear my late mum complaining about metformin and diarrhoea so wasnt looking forward to it shen i was diagnosed last year but i'm on the SR version and after a week settled and no more problem with it. definitely worth asking about it. good luck and hope things settle down for you.
     
  11. elaineglasgow

    elaineglasgow Type 2 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    41
    I had the same problem so I went on to the slow release taking it after meals. I also take 1 dihydracodeine tablet with each Metformin and I've never had any stomach problems since. You should ask your doctor about this. Elaine
     
  12. N.A.G.

    N.A.G. · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I too suffered badly with Metformin. At first I told the doctor I felt like a smelly old volcano. She said persevere but it never really got very good. I was on two doses and she wanted me to work up to three but it upset me too much so stuck with two but have been very careful with carbs.
    Then a few months back I found it getting really bad again and in the end had to seek advice. I had pains all over the place, was convinced I was anaemic and had to stop taking them and the doctor ordered blood tests . My new doctor, who showed more encouragement and interest than any of the others asked me to leave it off for two weeks then gradually re introduce it. He said if that didn't work we would have another chat about a different med, probably SR. He checked my blood results on the computer and told me that I appeared to have had possibly some form of food poisoning that might have been making me feel so dreadful. might have had it for some time. But at least a good pummelling had re assured me that I didn't have any blockages. A good pummelling, because I am a fairly big lady, but shrinking very gradually. Also told me that my blood was 100% so I was not anaemic.
    I did as he asked, convinced that I would be going back for the SR and incredibly have tolerated it much better, even got up to three a day. No longer leaving the house with the 'emergency# . bag or worrying about the state of any toilet have used, always had the wet wipes handy
    I take some supplements and check my levels most days. My morning reading varies between 6.5 and 9 and my long term reading after bold test was 6.2.
    76 years old and diagnosed type 2 about three years ago
     
  13. stargazerk

    stargazerk · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    hey everyone :)

    Im now on Glucophage 500mg SR and my stomach has settled to normal now. THANK GOODNESS !!

    Thanks everyone for your help - muchly appreciated :wave:
     
  14. chrisdoh1983

    chrisdoh1983 Type 2 · Active Member

    Messages:
    37
    Likes Received:
    2
    Trophy Points:
    48
    Hi ,

    I started on x2 850mg per day last Monday, the first couple days I had a sore stomach and really bad diarrhoea but thankfully it seems to have settled down. But one thing I have noticed is a lack of energy in my legs, they get sore too, I took my dog up the local park yesterday and by the end of it felt as if I had run a marathon, my calves were sore and felt like they were going to cramp. I don't know if this is just because of the metformin or the diabetes has anything to do with it. Hopefully the sore/tired leg feeling will go.

    I have a question also re:metformin, do you need to continue taking it even if you're type 1? I am waiting on test results to determine what type I have.
     
  15. HpprKM

    HpprKM · Well-Known Member

    Messages:
    837
    Likes Received:
    27
    Trophy Points:
    48
    I've been on 2 x 500 SR for some years now and feel sure they are making me feel nauseous in the morning and upsetting my stomach and going to mention to DBN next week when meet for annual review, though not sure there is much choice -it seems Metformin is the universal worldwide choice. Any views on this from others?
     
  16. stuffedolive

    stuffedolive Type 2 · Well-Known Member

    Messages:
    481
    Likes Received:
    936
    Trophy Points:
    153
    I have heard that some people have swapped to very low carb diets and been able to come off Metformin altogether. Perhaps you should discuss this with your doctor. If you can control your diabetes without drugs then so much the better,
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook